How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 14840
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

Azithromycin overdose... 105 lb gave 1000 mg liquid

Customer Question

azithromycin overdose... 105 lb gave 1000 mg liquid suspension? will this make her sick
Submitted: 11 months ago.
Category: Dog Veterinary
Customer: replied 11 months ago.
it was 200mg/5ml... I gave her 25 ml... I thought I was dosing for cephlexin... it was azithromycin...
Expert:  Dr. Kara replied 11 months ago.

Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry to hear that your pup was given an overdose of Azithromycin.

The usual dose of Azithromycin is 2.5 to 5 mg per pound of body weight orally once daily for up to 7 days.

So your pup should have been given 262.5mgs to 525mgs once a day. She was given roughly 2 to 4 times a normal dose.

Even with a normal dose we can see nausea, vomiting, abdominal pain, and diarrhea.

I would expect with the dose she took to lead to these sorts of symptoms.

Rarely we can see liver and kidney damage with an overdose of this drug. But usually this would be with repeated high doses in a dog with pre-existing liver or kidney disease.

If you just gave this medication, within the past 2 hours, you can induce vomiting to try to remove the antibiotic.

You can give her 1 tablespoon of 3% hydrogen peroxide per 10 pounds of body weight soaked up with bread chunks, or mixed with ice cream or a little food (no more than 3 tablespoons at a time even for a pup greater than 35 pounds).

Then take her outside and run her around to get the peroxide bubbling so she vomits.

If no vomiting in 10 minutes repeat the peroxide dose once.

If she vomits and seems to clear her stomach and be done I would check to see if the evidence of the antibiotic is present.

Then to try to avoid nausea/vomiting and diarrhea feed a homemade diet of 1/3 boiled, lean hamburger or boiled, white, skinless chicken, all fats and juices drained off the meat, and 2/3 white rice.

If you don't have peroxide or she doesn't vomit you can get him to an emergency clinic to induce vomiting.

If it has been longer than 3 hours it is likely too late to induce vomiting, then just feed her the bland diet mix and watch her for signs of toxicity (severe vomiting, diarrhea, yellow color to the skin, gums, whites of the eyes).

Treatment of toxicity is based upon support for the patient's organs with fluids and treating the nausea and diarrhea that come along with it.

Please let me know if you have any further questions.

Expert:  Dr. Kara replied 11 months ago.
Hi,
I'm just following up on our conversation about your pet. How is everything going?
Dr. Kara